Connect with us

News

Washington, DC Sees Mass Synthetic Marijuana Overdose

Even in cannabis-legal Washington, DC, people are still getting severely sick due to synthetic marijuana.

A.J. Herrington

Published

on

Washington, DC Sees Mass Synthetic Marijuana Overdose
Shutterstock

Synthetic marijuana has caused a string of overdoses in the Washington, D.C. area this week, according to a report in the Washington Post. In one 24-hour period from Wednesday through Thursday, emergency medical personnel took dozens of people to local hospitals for treatment. City officials say the victims had been using K2 or Spice before being stricken.

On Wednesday night, the fire department and paramedics responded to calls for assistance for 27 patients, 20 of whom were then taken to the hospital. On Thursday, first responders were called to help 22 more people and transported 19 of them for further medical care.

In one case on Thursday morning at about 7 a.m., medics performed CPR on a man outside the Reeves Municipal Center at 14th and U streets NW, according to a fire department spokesperson.

Students Witness Mass Overdose

Not long after, emergency medical personnel responded to the area of North Capitol and O streets NW near Mundo Verde Bilingual Public Charter School at about 8:00 a.m., where 16 people had collapsed. All were transported to the hospital for further evaluation.

At Mundo Verde, Washington, D.C. police school resource officers secured the campus and recess was limited to the school grounds, according to a letter to parents from the school administration. The letter noted that some students and others had witnessed the scene as they were walking to school in the morning.

“Some students walking with families to school this morning walked past at least one of the adults. There were no incidents on or abutting school property,” the letter said. “We know that some of our students may struggle to understand why these events happen and, more importantly, how they can be prevented. Mundo Verde staff will continue to reassure students, that schools are generally very safe places for children, reiterating what safety measures and student supports are in place.”

Similar Spike In July

The rash of synthetic cannabinoid overdoses is similar to a spike in Washington, D.C. in July of this year. Over a span of five days, paramedics rendered aid to 172 people after using the drug. Of those, 122 were taken to the hospital for treatment.

“The symptoms we see are consistent with K2. You’ve got the unconscious, you have people collapsing, you have people vomiting. You have people being aggressive. Those are the symptoms we’re seeing,” Fire Chief Gregory Dean said at the time.

D.C. EMS Captain Richard Hall said the drug “is some of the nastiest stuff I’ve seen” after paramedics responded to a mass overdose with nearly a dozen victims at 3rd and E Streets NW.

Synthetic Marijuana Laced With Rat Poison

Several states from the Midwest to the East Coast have seen rashes of synthetic marijuana overdoses this year, with some victims experiencing unexplained bleeding from the mouth, eyes, and nose. Officials discovered that recovered samples of synthetic marijuana contained the chemical brodifacoum. The deadly substance is often used as an ingredient in rat poison and other pesticides.

As a Vitamin K antagonist, it interferes with the nutrient’s effect on vital bodily processes such as blood clotting. Exposure to the lethal chemical can cause extensive and uncontrollable bleeding. Patients poisoned by brodifacoum are treated with high doses of Vitamin K for a period of months. In July, FDA officials warned of the danger.

“Today, we’re joining together to send a strong warning to anyone who may use synthetic marijuana products that these products can be especially dangerous as a result of the seemingly deliberate use of brodifacoum in these illegal products,” the officials said.

Trending